Ice Storm, Chippewa
- When
- February 4, 1:00 AM EST to 6:00 PM EST
- Where
- Chippewa forecast zone
- Reported by
- ASOS
Low pressure crossed the northern Great Lakes on the afternoon of the 4th. A lengthy period of freezing drizzle gave way to a more substantial wintry mix as the low approached.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Low pressure crossed the northern Great Lakes on the afternoon of the 4th. A lengthy period of freezing drizzle gave way to a more substantial wintry mix as the low approached. This fell as mostly freezing rain in Chippewa County. Around three-tenths of an inch of ice accumulation was measured in Sault Ste Marie.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 3, 11:50 PM EST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Gaylord MI 1150 PM EST Sun Feb 3 2019 .UPDATE... Issued at 1039 PM EST Sun Feb 3 2019 With loss of heating, boundary has been able to ooze south into far northern lower MI. Northerly breezes along the south coast of upper MI (from ESC to De Tour) help indicate this. Meanwhile, in the warm sector, 925-850mb winds are increasing again,. This is helping shallow drizzle/light rain to increase along an axis from GRB to w central lower MI (most evident on GRR radar). The best chance for measurable precip for the next several hours will be with this surge, with potential for better drizzle/rain largely confined south of M-32. This should be all liquid. Sault Canada reports that very light freezing drizzle continues up that way. This should persist in the sludgy low-level airmass, and because of this, starting the wintry wx headlines at midnight is not terribly unreasonable. However, near-term guidance is in good agreement that the main push of precip into eastern upper MI will hold off until after sunrise, and most likely around mid-morning. Will make some adjustments to the wording of the WSW. Fog remains in place, with a majority of observing sites from 1/4SM to 1/2SM. Dense fog advisory continues. UPDATE Issued at 834 PM EST Sun Feb 3 2019 Vsbys of 1/4SM or less have become fairly widespread near/north of M-32. Said fog has been added to the gridded forecast, and dense fog advisories have been posted for far northern lower MI. For eastern upper, winter wx headlines kick in in a few hours. Have declined to add a fog advisory as a lead-in, but have instead mentioned dense fog tonight in the WSW. Certainly possible that fog headlines will need to be further expanded. && .NEAR TERM...(Through Tonight) Issued at 348 PM EST Sun Feb 3 2019 ....Soupy conditions with drizzle/freezing drizzle/fog tonight... High Impact Weather Potential: Light icing in Eastern Upper Michigan tonight. Areas of dense fog across Northern Lower Michigan. Pattern Synopsis/Forecast: Elongated trough axis/stalled boundary remains across the U.P. and extends back through the Central Plains to organizing low pressure in the lee of the Rockies. Warm/moist air has flooded lower Michigan with all ob sites above freezing (well above in most cases). Shallow cold air is hanging on across parts of eastern upper Michigan particularly Chippewa county although warmer (above freezing) air is bleeding across the Straits into Mackinac county. Lots of drizzle/fog/low clouds...general "soupy" conditions linger across the region. Short-wave trough and aforementioned surface low pressure will lift up into the western Great Lakes tonight before crossing through northern Michigan on Monday. As the system tracks into region, we will see an eventual expansion of more widespread precip through the Midwest and into Great Lakes as we pick up a better tap of moisture from the Gulf. But through much of the night, expect more of the same with fog/drizzle and freezing drizzle in parts of Eastern Upper Michigan. Headline management remains the main forecast concern. Substantial bona-fide freezing rain is still looking like a good bet across Eastern Upper Michigan on Monday (see discussion below), particularly across Chippewa county if the shallow cold air can remain entrenched through a good part of the day. But there will also be some freezing drizzle/light icing across that region in the early going tonight. With up to a quarter inch of ice anticipated through the day Monday, plan is to go ahead and hoist an ice storm warning for Chippewa county starting midnight tonight (to capture some of the freezing drizzle early on) and running through 10 PM Monday evening (to capture the changeover and some light snow accumulations at the end). Further south, am concerned that widespread dense fog will become an issue. After inter-office collaboration, will not issue any fog headlines at this point. Will continue to update SPS's for not, but later shifts may consider a fog headline if fog becomes problematic. && .SHORT TERM...(Monday through Wednesday) Issued at 348 PM EST Sun Feb 3 2019 ...Warm Monday, then trending quickly colder with some snow... High Impact Weather Potential: Some travel hazards through Monday night with a period of freezing rain along and north of the Straits, before colder air and snow return to northern Michigan Monday night and Tuesday. Primary Forecast Concerns/Challenges: Temperatures, precipitation type and QPF through the period. Pattern Synopsis/Forecast...A strengthening storm system in the Plains will lift up across the Straits region Monday afternoon before exiting northeast into Quebec Tuesday. An area of high pressure will then settle into central Canada and the northern Great Lakes Tuesday and Wednesday. Weak 500mb ridging Monday and mild mid lvls will generate warm temps across nrn Michigan into Monday evening before cooling to more seasonal temps on the backside of the exiting storms system. A complicated system and forecast for Monday and Monday evening as the approaching system continues to ride a little further north, most likely crossing northern Michigan between from Charlevoix to near Rogers City between 18z Mon and 00z Tuesday. Mid lvl temps will warm to +6c over nrn Lwr while model soundings show freezing levels above 7k ft through Monday afternoon. This pattern will generate widespread rains south of the Straits Monday, as daytime highs warm into the mid 40s with dew pts in the upper 30s. North of the Straits, easterly cold flow north of the warm front will keep Chippewa Co low lvl temps below freezing while elevated warm nose warms to +4c, generating widespread freezing rain until around 21z Monday. For Mackinac County, expect freezing rain Monday, but at more limited amounts through Monday afternoon as some low lvl warm air creeps slowly north of the Straits. Model soundings show a quick transition to snow across east Upper by 00z and across nrn Lower by 06z Tuesday, as cold air floods quickly into the region on the backside of the exiting system. will mention some snows across the wrn portions of the forcast area Tuesday morning due to weakly organized, westerly flow, shallow lake effects (inversion heights around 3k ft). Another round of snow lifts into the region Tuesday night and Wednesday, as a weakly organized Plains system lifts toward the Ohio Valley. .LONG TERM...(Wednesday night through Sunday) Issued at 348 PM EST Sun Feb 3 2019 Nearly zonal flow across the Great Lakes Thursday will generate seasonal temperatures across northern Michigan early, before weak upper troughing and cooling mid lvls drop temperatures back below normal (daytime highs in the teens) into the weekend. Widespread snow will overspread northern Michigan Thursday as a Plains storm system lifts up into the Great Lakes. Another round of cold 850mb air and northwest flow lake effects, will filter back into the Great Lakes Friday and Saturday on the backside of the exiting storm system. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1149 PM EST Sun Feb 3 2019 Cold front slowly drifting south into far northern lower MI late this evening. Plenty of relatively warm/moist air remains south of the front. This is producing overall IFR and LIFR conditions at the TAF sites, and this will persist into Monday morning. Steadier rainfall arrives late overnight and continues through the day Monday, which may bring some marginal improvement to CIGS/VSBYS. There is some risk for PLN to see freezing precip very late tonight into Monday morning. A cold front will cross the area Monday afternoon, which will improve cigs/vsbys to some degree. S to sw surface winds, veering and becoming gusty late Monday. LLWS overnight into Monday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...DENSE FOG ADVISORY until noon EST Monday for MIZ016>035. ICE STORM WARNING until 10 PM EST Monday for MIZ008. WINTER WEATHER ADVISORY until 10 PM EST Monday for MIZ015. && UPDATE...JZ NEAR TERM...BA SHORT TERM...SR LONG TERM...SR AVIATION...JZ
Hazardous Weather Outlook National Weather Service Gaylord MI 1104 PM EST Sun Feb 3 2019 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-042100- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1104 PM EST Sun Feb 3 2019 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Light freezing drizzle will continue in eastern upper Michigan. Please see ongoing warnings and advisories for details. Areas of dense fog will be found across northern Michigan tonight. See ongoing advisories for details. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Significant icing is possible across eastern Upper Michigan through Monday evening, with power outages possible. Please see ongoing warnings and advisories for details. Mainly rain is anticipated across northern Lower Michigan through Monday evening with temperatures well above freezing. However, any snow packed and untreated roadways will likely become slick and hazardous. Another winter storm will lift into the Great Lakes Thursday and Friday, generating the potential for another round of significant wintry precipitation over northern Michigan. The potential for ice jam development will continue on area rivers. Flooding may occur rapidly upstream from where any ice jams develop. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report wintry precipitation to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811434.